Fieldset
Feels like forever...

It feels like forever that I have been on the MDR-TB treatment and although I still feel weak it is no longer as bad as it was at the beginning.

It feels like forever that I have been on the MDR-TB treatment and although I still feel weak it is no longer as bad as it was at the beginning. Last month I was told that the result of one of my sputum samples came back negative and that made me happy. I am currently waiting for the remainder of the results. When the doctor explained the meaning of a negative result - that it is a good sign and that one is responding to treatment- I just could not believe it. What a relief.

Being on MDR-TB treatment means a long course of taking many tablets and getting injections daily. The number of tablets I have to take everyday is in itself heart-wrenching and I have to eat before the medication. The only problem is that sometimes there is nothing to eat and I have to make do with fermented porridge, so that I am not affected by the pills. Most of the time after taking the tablets I develop a tummy ache and have to run to the toilet to relieve myself.

Earlier in the year when I started on the treatment the side effects were so severe. The cramping, aches in my bones made life so unbearable. The doctor prescribed a B6 supplement for the aches and cramps, which have helped a lot. What continues to be a struggle is the ability to speak audibly. When I speak it is like I am being choked and this has been the case since I started on the treatment. I reported this to the doctor and he said it will improve with time so I have to live with it.

The daily clinic visits are an imperative, but I never look forward to them because that is when I get an injection and now my entire bottom is inflamed. I heard from my mother (Zanele) and during the support group meetings that this is an unavoidable experience of discomfort and many are opting to be injected on the thighs. I have since asked the nurses to also do the same for me, but neither is better because whether it is on the thigh or the behind it is painful and sitting is a struggle. The nurses also tell me to rub the area on which I have been injected to avoid swelling, but I do not have the strength. This is so agonizing.

Besides the difficulty with the injections I cannot complain of any other side effects. I only wish there was one tablet to swallow.